by Nancy Schimelpfening for Healthline, posted 29 10 2019
When used in combination with alcohol, several drugs have the power to increase alcohol intake beyond what a person would normally consume. Getty Images
If you use alcohol along with other drugs, you may be increasing your risk for an alcohol overdose, researchers say.
These drugs can interact with alcohol in ways that not only make it more likely for an overdose to occur, but also for it to increase the severity of the overdose.
In a study reported in the October 2019 issue of Alcoholism: Clinical & Experimental Research, researchers looked at data from a large residential addiction treatment facility.
Among 660 patients who had experienced alcohol poisoning, passing out, or blacking out events, they found that only 20 percent had been using alcohol alone.
The most common second substance patients were using at the time of their alcohol overdose was marijuana. Patients were using this drug 43.2 percent of the time.
Next in frequency were sedatives at 27.9 percent. Cocaine or crack was used by 25.9 percent, prescription opioids by 26.1 percent, and finally heroin by 20 percent.
The researchers further noted in their report that the more drugs people were using in combination with alcohol, the more likely they were to be admitted to the hospital for treatment of an overdose.
How different drugs can increase your risk for an alcohol overdose
According to study lead author Anne C. Fernandez, PhD, “Marijuana seems to interact with alcohol in unique ways that are still not well understood. For example, there is evidence that alcohol combined with marijuana increases THC absorption, so by drinking alcohol you actually end up with more THC in your blood than you would if you used marijuana alone.”
She further noted, “It is antiemetic, so it can prevent vomiting, thus keeping dangerous doses of alcohol in your body. “
“Lastly, drugs and alcohol impair decision making and increase impulsivity. A person who is intoxicated may use more drugs or alcohol than intended, thus increasing risk of overdose/alcohol poisoning,” she said.
Both alcohol and sedatives are central nervous system (CNS) depressants. This means they slow down the activity of the brain and nervous system.
When CNS depressants are combined, their effects become even greater than either alone.
In addition, alcohol may increase the absorption of certain sedative drugs like benzodiazepines, increasing their blood levels.
Further, when alcohol is combined with certain sedatives, such as chloral hydrate, it can result in the body metabolizing both substances more slowly, potentially leading to greater blood levels of both.
Both alcohol and opioids are CNS depressants. They can cause “decreased heart rate, blood pressure, and respiratory depression,” said study co-author Rachel Gicquelais, PhD, MPH.
“When combined, these depressant effects are magnified [and] can lead to an overdose more easily than we might expect if only one drug class was used,” she said.
“Opiates can also inhibit reflexes associated with vomiting, making alcohol overdose or poisoning more likely,” Gicquelais said.
Also, if extended-release opioids are used with alcohol, it can lead to something called “dose dumping.” When dose dumping occurs, the entire dose is released all at once, rather than over time, increasing the risk of overdose.
According to American Addiction Centers, using a stimulant like cocaine speeds up the metabolism, causing alcohol to reach the brain faster.
On top of this, its stimulant effects may cover up the depressant effects of alcohol.
The net result is that a person can become drunk faster without realizing it, causing them to drink even more.
Gicquelais further notes that combining alcohol and cocaine “can lead to an increased risk of experiencing cocaine toxicity and serious cardiovascular events, such as a heart attack.”
Heroin is a type of opioid. Just like prescription opioids, it can produce sedation and respiratory depression, enhancing the effects of alcohol and increasing the risk of overdose.
Gicquelais points out that fentanyl, an opioid stronger than heroin, can be found in much of the U.S. heroin supply, creating an even higher risk of overdose when combined with alcohol.
How drugs make alcohol overdose more severe
When used in combination with alcohol, several drugs have the power to increase alcohol intake beyond what a person would normally consume.
They may also intensify the CNS suppressant effects of alcohol, causing overdose symptoms beyond what one would experience with alcohol alone.
Also, the more substances that a person is consuming, the more the effects may add up.
Knowing the signs of an alcohol overdose
According to the National Institute on Alcohol Abuse and Alcoholism (NIAAA), signs of an alcohol overdose may include:
What you can do if you suspect an alcohol overdose
If you suspect that someone is experiencing an alcohol overdose, the NIAAA advises that you take quick action. Call 911 immediately for assistance.
The NIAAA states it’s not necessary for a person to have all of the above listed symptoms for them to be in danger. If a person has passed out, the NIAAA says, they’re at risk for dying.
The NIAAA further advises that you shouldn’t attempt to treat them yourself with cold showers, hot coffee, or getting them to walk it off. None of these are helpful and could actually make matters worse.
While you’re waiting for the emergency crew to arrive, the NIAAA suggests that you do the following:
Drugs: It’s just not worth it
Our 35-page book gives clear and easy to read facts and advice aimed at teenagers and young people.